ONCOCASE

Immunotherapy and its effect on the inner ear, an evolving story

BJMO - volume 18, issue 3, may

L. Decraene MD, H. Van Hoecke MD, PhD, C. Braet MD, E. Humble MD, C. Jacobs MD, M. Saerens MD, D. Stevens MD, I. Dhooge MD, PhD

SUMMARY

Immune checkpoint inhibitors (ICI) are an increasingly used form of cancer immunotherapy (IT) with improved overall survival and efficacy compared to conventional chemotherapies in advanced cancers like non-small cell lung carcinoma (NSCLC) and melanoma. However, immune-related adverse events (irAEs) are still common and can be severe. In rare cases, inner ear irAEs have been reported. A pilot prospective longitudinal study was conducted in thirteen patients with melanoma or NSCLC treated with an ICI. A questionnaire based on the Speech, Spatial, and Qualities of Hearing Scale (SSQ), the Health Utilities Index Mark 2 and Mark 3 (HUI2/3), and the So Stoned questionnaire was used in conjunction with audiovestibular testing at baseline, three and six months. Seven out of thirteen patients showed irAEs. Despite inner ear irAE being rare, this study identified one patient with acute bilateral hearing loss within the study group of thirteen patients. Due to the increased use of immunotherapy, it is expected that the number of patients with acute inner ear pathology will rise. In this regard, awareness can lead to prompt diagnosis and treatment, as well as a better understanding of the pathophysiology and incidence of audiovestibular irAE.

(BELG J MED ONCOL 2024;18(3):89–94)

Read more

Primary renal lymphoma: A case report

BJMO - volume 18, issue 2, march 2024

L. Verbeke MD, E. Roussel MD, PhD, C. Maes MD, K. Coppens MD

SUMMARY

Renal tumours are often incidentally detected in routine imaging studies. Whereas renal cell carcinoma (RCC) represents the mainstay of malignant tumours arising from the kidney, other tumoural entities might also present as a single, localised renal mass. Primary renal lymphoma (PRL) is a distinct, rare and often aggressive presentation of lymphoma confined to the kidney, often mistaken for RCC or other renal tumours. It is defined as a non-Hodgkin lymphoma of the kidney without any extra renal lymphatic disease. Symptoms are often haematuria or flank pain. In 50% of the cases, patients are asymptomatic. The pathophysiology is not well understood. Imaging can be helpful in making the right diagnosis, but renal mass biopsy appears to be more sensitive. The treatment of choice is chemotherapy. The prognosis is rather poor, with a median survival of less than one year. Since the introduction of the new chemotherapy combination with rituximab, the prognosis is slightly better. PRL needs to be a differential diagnosis in renal tumours, especially with atypical tumour characteristics. This article presents a recent case of primary renal lymphoma.

(BELG J MED ONCOL 2024;18(2):60–64)

Read more

A rare tumour of the lacrimal gland: Immunoglobulin G4-related pseudo tumour

BJMO - volume 18, issue 1, february 2024

D. Schrijvers MD, PhD, L. Velthof MD, K. De Boeck MD, M. Al Saddi MD, V. De Groot MD, PhD

SUMMARY

This case report describes a patient with a lacrimal tumour and distant bone lesions. The diagnosis of an IgG4-related pseudo tumour of the lacrimal gland with involvement of the skeleton was made. A review of lacrimal gland lesions and IgG4-related disease is given. The oncologist should be aware of this entity and it should be included in the differential diagnosis of lacrimal gland lesions.

(Belg J Med Oncol 2024;18(1):24–8)

Read more

A subungual glomus tumour in a patient with a previous history of testicular cancer

BJMO - volume 17, issue 7, november 2023

M. De Wit MD, L-A-F. Clifton MD, E. Beuckelaers MD, J. Desimpelaere MD, D. Schrijvers MD, PhD

SUMMARY

This article presents the case of a 35-year-old patient with a glomus tumour in the fourth digit of the right hand. The patient had a history of a bilateral embryonal testicular carcinoma, which was treated with surgery and chemotherapy. The initial complaints consisted of pain in all the fingers on the right hand, suspected of Raynaud phenomenon. Finally, the diagnosis was made clinically and through magnetic resonance imaging. He underwent surgery to remove the tumour, and the diagnosis was pathologically confirmed. The treatment was curative, and the complaint of pain resolved.

(Belg J Med Oncol 2023;17(7):264–6)

Read more

Nivolumab/ipilimumab-induced cerebral vasculitis in stage IIIc melanoma: A case report

BJMO - volume 17, issue 4, june 2023

E. van Gogh MD, L. Baisier MD, P. Reyntiens MD, J. Liu MD, M. Rasschaert MD

SUMMARY

Immunotherapy has revolutionised cancer therapy for specific tumour types. The dismal prognosis of melanoma patients with advanced stage has improved but remains poor. With the increasing use of these monoclonal antibodies, toxicities are becoming more prevalent. Neurological adverse events are still rare but have an enormous impact on the continuum of care. This study reports a case of a 70-year-old man with stage IIIc melanoma who presented with cerebral vasculitis after rechallenge therapy with ipilimumab/nivolumab.

(Belg J Med Oncol 2023;17(4):128–31)

Read more

Invasive gestational trophoblastic mole with lung metastases in a 55-year-old woman: Case report and literature survey

BJMO - volume 17, issue 2, march 2023

M. Scheen MD, MP. Graas MD, M. Daix MD, F. Dome MD, A. Courtois PhD, C. Focan MD, PhD

SUMMARY

The case of an invasive trophoblastic mole developing in a woman over 50 years associated with lung metastases is reported. Spontaneous regression of pulmonary lesions was observed after surgical removal of primary tumour. A literature review is performed with resumed decisional algorithm.

(Belg J Med Oncol 2023;17(2):58–62)

Read more

Cyclophosphamide-induced hyponatremia leading to status epilepticus in a breast cancer patient

BJMO - volume 17, issue 1, january 2023

E. Cassiers MD, N. Blockx MD, W. Teurfs MD

SUMMARY

Cyclophosphamide (CP) is a well-known and extensively used immunosuppressive and antineoplastic agent. CP-induced hyponatremia remains an underestimated adverse event, although it can lead to severe complications and death. This case report describes the occurrence of life-threatening status epilepticus in a 74-year-old breast cancer patient due to CP-induced hyponatremia. The primary underlying mechanism seems to be impaired free water clearance, which is not influenced by ADH, but rather a direct effect of CP alkylating metabolites on the distal renal tubule. Future research is needed to further clarify the underlying pathophysiology and possible predisposing factors. Thorough monitoring of the patient’s hydration status and electrolytes until 48 hours after the first administration of CP seems strongly advisable.

(BELG J MED ONCOL 2023;17(1):27–30)

Read more